Complete atrioventricular block secondary to lithium therapy

Circ J. 2008 May;72(5):847-9. doi: 10.1253/circj.72.847.

Abstract

Sinus node dysfunction has been reported most frequently among the adverse cardiovascular effects of lithium. In the present case, complete atrioventricular (AV) block with syncopal attacks developed secondary to lithium therapy, necessitating permanent pacemaker implantation. Serum lithium levels remained under or within the therapeutic range during the syncopal attacks. Lithium should be used with extreme caution, especially in patients with mild disturbance of AV conduction.

Publication types

  • Case Reports

MeSH terms

  • Antimanic Agents / administration & dosage
  • Antimanic Agents / adverse effects*
  • Atrioventricular Block / chemically induced*
  • Atrioventricular Block / diagnosis
  • Atrioventricular Block / therapy*
  • Bipolar Disorder / drug therapy*
  • Electrocardiography
  • Heart Conduction System / drug effects
  • Humans
  • Lithium Carbonate / administration & dosage
  • Lithium Carbonate / adverse effects*
  • Male
  • Middle Aged
  • Pacemaker, Artificial

Substances

  • Antimanic Agents
  • Lithium Carbonate